Kansas, 2023Wildfire and Dust Storm in Kansas, March 31, 2023
March 31, 2023 · NWS ICT · 16 events in 14 counties and zones
An intense low pressure system tracked across the Plains on March 31st, 2023. South central and southeast Kansas reported wind gusts in the 55 to 70 mph range, which caused tree and structure damage.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system tracked across the Plains on March 31st, 2023. South central and southeast Kansas reported wind gusts in the 55 to 70 mph range, which caused tree and structure damage. These winds made grass fires very difficult to control. Dry conditions with a recently tilled field combined with the strong winds resulted in dirt to be picked up in Labette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 5:05 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Mar 31, 5:05 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
605 AM CDT Fri Mar 31 2023
.SHORT TERM...(Today through Saturday night)
Issued at 242 AM CDT Fri Mar 31 2023
Water vapor imagery shows a powerful shortwave rotating across WY
with a vort lobe extending down into the Southern Rockies.
Meanwhile, a very strong upper jet is moving into the southern
High Plains. At the surface, deep low pressure is centered over
south central Nebraska with a dryline extending south from the low
across western KS.
Currently keeping an eye on far southeast KS for some possible
elevated convection in the 12-14z range as a dry punch near the
850mb level moves through. If storms would be able to develop,
there would be around 1500-2000 J/KG of CAPE to work with along
with plenty of shear.
Shortwave and associated vort lobe/upper jet will translate east
today and by this afternoon the main upper low will be situated
over north central Nebraska with the surface low over far western
IA. At the same time, the dryline will be surging across central
and eastern KS. This will setup extremely deep mixing this
afternoon to the 500-600mb range which will setup one of the
better wind signals we have seen in a long time for the Flint
Hills into southeast KS. These are the type of conditions usually
seen over the High Plains, not this far east. Previous forecast
had sustained winds this afternoon across south central and
southeast KS in the 30-40 mph with gusts 50 to 60 mph and this
continues to look reasonable. Blowing dust will also be an issue,
possibly as far east as the Flint Hills. Confidence is low on if
it will make it as far east as southeast KS.
By late tonight, upper low will be located over northeast IA and
will be moving into the western Great Lakes region by Sat
morning. At the surface, high pressure will slide over the region
for Sat, providing much lighter winds and cooler conditions.
.LONG TERM...(Sunday through Thursday)
Issued at 242 AM CDT Fri Mar 31 2023
Upper pattern will become more zonal starting Sunday with one weak
impulse tracking across the southern Plains and another series of
waves tracking from the northern Rockies through the Northern
Plains. There is then good model agreement in another trough
digging across the Great Basin and into the Central Rockies Monday
night. This system looks to take a more northerly track and
provide a winter event for Nebraska into the Northern Plains for
Tue into Wed. The main effect from the system for our forecast
area looks again to be strong winds Tue afternoon and evening.
Above normal temps look likely for Sun-Tue with much colder
readings anticipated for Wed into Thu.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 555 AM CDT Fri Mar 31 2023
MVFR/IFR cigs are quickly begin pushed eastward by an advancing
dryline, and clearing skies should be over the I-135 corridor
after 13Z this morning. A few showers and storms may impact
southeast Kansas (incl. KCNU) through 15Z before quickly moving
eastward. VFR cigs are expected over KCNU after 15Z.
Strong winds westerly winds are expected after 15Z area-wide, and
wind gusts are expected to exceed 50 to 60 mph this afternoon,
especially across south-central and southeast Kansas. Visibilities
may be reduced at times due to blowing dust through 01Z this
evening. Winds should decrease by 01Z area wide, and winds will
gradually shift to out of the northwest with gusts around 25 to 35
knots.
&&
.FIRE WEATHER...
Issued at 242 AM CDT Fri Mar 31 2023
Extremely critical fire weather conditions are expected this
afternoon into the early evening.
Very impressive wind signal will setup this afternoon and early
evening across south central KS and especially from the Flint
Hills into southeast KS. By around noon we are looking for
southwest and eventually west winds in the 30-40 mph range with
gusts 50-60 mph. The highest gusts are anticipated east of I-135
and southeast of the KS Turnpike.
Very dry air will also make its way east today as a dryline surges
east. By noon we are looking for RH values in the 15-20% range for
locations along and west of I-135 with most of the area seeing
RH's around 15% by 3 pm. Any fire that develops will be extremely
difficult to control. Not only is the GFDI at its highest levels
for this afternoon, but the RFTI(Red Flag Threat Index) is also
maxing out in these same locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 74 37 64 45 / 10 0 0 0
Hutchinson 69 34 63 45 / 0 0 0 0
Newton 71 35 62 45 / 10 0 0 0
ElDorado 74 35 63 44 / 10 0 0 0
Winfield-KWLD 75 38 64 43 / 10 0 0 0
Russell 64 29 65 46 / 10 0 0 0
Great Bend 66 31 65 45 / 10 0 0 0
Salina 69 33 63 46 / 0 0 0 0
McPherson 69 33 62 45 / 10 0 0 0
Coffeyville 78 39 63 41 / 20 0 0 0
Chanute 78 37 62 41 / 30 0 0 0
Iola 77 36 60 40 / 30 0 0 0
Parsons-KPPF 78 38 62 40 / 30 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>052-
067-068-082-091.
Wind Advisory until 1 PM CDT this afternoon for KSZ053-069>072-
083-092>096-098>100.
High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ053-069>072-083-092>096-098>100.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 31, 5:22 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
622 AM CDT Fri Mar 31 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
622 AM CDT Fri Mar 31 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
A couple storms may develop this morning over the Flint Hills into
southeast Kansas. If storms can develop, hail to quarter size will
be possible with the stronger storms.
Very strong southwest and west winds will overspread the area this
afternoon and early evening. See latest winds advisory and high wind
warning for additional details. Strong winds may also result in
some blowing dust this afternoon and early evening.
Strong winds will combine with low relative humidity to produce
critical fire weather conditions this afternoon and early evening.
Any fire that develops today or early this evening will be very
difficult to nearly impossible to control.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very high grassland fire danger will be in place across most of the
area for Sunday afternoon. Outdoor burning is not recommended
Sunday. Another volatile fire weather day is anticipated for
Tuesday afternoon and early evening.
Storms will be possible for extreme southeast Kansas on Tuesday
afternoon. Severe storms will be possible with this activity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Mar 31, 5:52 AM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 AM CDT Fri Mar 31 2023
KSZ069-070-093-094-311215-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
652 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of Elk, northeastern
Cowley, southeastern Butler and southwestern Greenwood Counties
through 715 AM CDT...
At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burden, or 15 miles northeast of Winfield, moving northeast at 80
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Howard, Burden, Severy, Grenola, Atlanta, Latham, Cambridge,
Climax, Beaumont, Winfield City Lake and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 9679 3739 9694 3787 9633 3747 9598
TIME...MOT...LOC 1151Z 237DEG 72KT 3736 9675
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARSpecial weather statement, Mar 31, 6:13 AM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
713 AM CDT Fri Mar 31 2023
KSZ069-070-093-094-311245-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
713 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Elk,
northeastern Cowley, southeastern Butler and southwestern Greenwood
Counties through 745 AM CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, or 18 miles northeast of Winfield, moving northeast at 60
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burden, Atlanta, Latham, Cambridge, Piedmont and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 9671 3737 9683 3777 9644 3754 9614
TIME...MOT...LOC 1212Z 228DEG 51KT 3738 9671
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CUELLARSpecial weather statement, Mar 31, 6:38 AM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
738 AM CDT Fri Mar 31 2023
KSZ071-095-311315-
Wilson KS-Woodson KS-
738 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Wilson
and Woodson Counties through 815 AM CDT...
At 738 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Toronto, or 11 miles southwest of Yates Center,
moving northeast at 80 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates Center, Neosho Falls, Coyville, Toronto Lake, Batesville, Rose,
Piqua and Cross Timbers State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 9586 3770 9596 3774 9596 3804 9578
3804 9552 3785 9552
TIME...MOT...LOC 1238Z 218DEG 68KT 3774 9586
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CUELLARSpecial weather statement, Mar 31, 7:01 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
801 AM CDT Fri Mar 31 2023
KSZ071-072-311330-
Woodson KS-Allen KS-
801 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northeastern Woodson
and northwestern Allen Counties through 830 AM CDT...
At 800 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, or 8 miles north of Iola, moving northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iola, La Harpe, Gas, Bassett, Iola Airport and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3788 9528 3783 9555 3804 9555 3804 9527
TIME...MOT...LOC 1300Z 230DEG 55KT 3805 9542
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PEARCEEvent by event
14 high wind, 1 wildfire, 1 dust storm. Local standard time, as filed.
High Wind, Sedgwick
- When
- March 31, 11:15 AM CST to 12:30 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Wichita Eisenhower National Airport ASOS measured a wind gust to 58 mph about 30 minutes before the peak gust of 62 mph. A power pole was leaned over into the street near Clearwater as well.
High Wind, Sumner
- When
- March 31, 11:35 AM CST to 1:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Winds were estimated to be around 60 mph.
Wildfire, Butler
- When
- March 31, 11:50 AM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A fire started west of the town of El Dorado. There was structure damage to a home, and five sheds were seriously damaged. This fire prompted evacuations in the area and road closures including the exit to the Kansas Turnpike. There was a vehicular accident on a nearby roadway due to smoke in the area which unfortunately resulted in two critical injuries.
High Wind, Harvey
- When
- March 31, 11:55 AM CST to 5:00 PM CST
- Where
- Harvey forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Newton City County Airport had a measured gust to 59 mph. The emergency manager reported power lines down in multiple places throughout the county.
High Wind, Cowley
- When
- March 31, 12:05 PM CST to 1:05 PM CST
- Where
- Cowley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Strother Field Airport measured a wind gust to 59 mph.
High Wind, Butler
- When
- March 31, 12:15 PM CST to 1:15 PM CST
- Where
- Butler forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
El Dorado Airport measured a sustained wind speed of 43 mph.
High Wind, Greenwood
- When
- March 31, 12:35 PM CST to 1:35 PM CST
- Where
- Greenwood forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Lt. William M. Milliken Airport near Eureka measured a sustained wind speed of 41 mph.
High Wind, Woodson
- When
- March 31, 12:45 PM CST to 2:45 PM CST
- Where
- Woodson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Winds were estimated to be around 60 mph.
High Wind, Elk
- When
- March 31, 1:00 PM CST to 2:30 PM CST
- Where
- Elk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Winds were estimated to be around 60 mph.
High Wind, Wilson
- When
- March 31, 1:00 PM CST to 3:00 PM CST
- Where
- Wilson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Winds were estimated to be around 60 mph.
High Wind, Neosho
- When
- March 31, 1:45 PM CST to 3:15 PM CST
- Where
- Neosho forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Chanute Martin Johnson Airport measured a gust to 61 mph.
High Wind, Montgomery
- When
- March 31, 1:46 PM CST to 4:00 PM CST
- Where
- Montgomery forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Coffeyville Municipal Airport measured a wind gust to 61 mph with the peak wind gust of 66 mph a little over an hour later.
High Wind, Chautauqua
- When
- March 31, 1:50 PM CST to 4:00 PM CST
- Where
- Chautauqua forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Numerous homes had shingles blown off and several buildings had canopies blown off along Main Street in Sedan.
Dust Storm, Labette
- When
- March 31, 2:20 PM CST to 3:30 PM CST
- Where
- Labette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Dispatch reports US Highway 59 was closed due to zero visibility from dust and smoke between Altamont and Parsons. Winds were in excess of 70 mph. Dirt from a recently plowed field was picked up and lofted with these strong winds. Additional debris was blown across the road with trees down and a power pole also down across the road. They have had both cars and tractor-trailers blown off the road. No injuries were reported.
High Wind, Labette
- When
- March 31, 2:30 PM CST to 4:00 PM CST
- Where
- Labette forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Tri City Airport near Parsons measured a wind gust of 67 mph. Power poles and trees were down across Highway 59 near Altamont. They have had both cars and tractor-trailers blown off the road.
High Wind, Reno
- When
- March 31, 3:45 PM CST to 4:45 PM CST
- Where
- Reno forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Hutchinson Regional Airport measured a wind gust to 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 31, 202314 deaths · 49 injured · $106 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, March 31, 20235 deaths · 11 injured · $40 million · EF3 · 44 events
- Tornadoes and Damaging Winds in Arkansas, March 31, 20234 deaths · 26 injured · $150 million · EF3 · 10 events
- Tornadoes and Hail in Arkansas, March 31, 20231 death · 54 injured · $90 million · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 31, 20233 deaths · 8 injured · EF3 · 80 events
- Tornadoes and Flooding in Illinois, March 31, 20231 death · 40 injured · EF2 · 89 events
- Tornadoes and Hail in Iowa, March 31, 202311 injured · EF4 · 67 events
- Tornadoes and Flash Flooding in Indiana, March 31, 20237 injured · $447,000 · EF3 · 67 events
- Tornadoes and Hail in Iowa, March 31, 2023$2.1 million · EF2 · 64 events
- Tornadoes and Damaging Winds in Mississippi, March 31, 2023$6.5 million · EF2 · 16 events
- Tornadoes and Hail in Tennessee, March 31, 20232 injured · $2.0 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Ohio, March 31, 20237 injured · $3.4 million · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088150, 1089149, 1088183, 1088182, 1088155, 1088151, 1088153, 1089152, 1089150, 1089151, 1088180, 1088175, 1088157, 1089141, 1088179, 1088181.